Massachusetts, 2011

Hail in Massachusetts, May 26, 2011

May 26, 2011 · NWS BOX · 1 event in 1 county or zone

A cold front stalled across northern New England acting as a focus for diurnal showers and thunderstorms. A few of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front stalled across northern New England acting as a focus for diurnal showers and thunderstorms. A few of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 26, 9:20 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 26, 9:20 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1020 PM EDT THU MAY 26 2011

.SYNOPSIS...
A SLOW MOVING FRONT WILL STALL NORTH AND WEST OF SOUTHERN NEW
ENGLAND. THIS WILL ALLOW A WARM HUMID AIRMASS TO SETTLE OVER THE
REGION...AND MAY BRING SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS FROM CONNECTICUT TO THE MERRIMACK VALLEY. A COLD
FRONT MOVES THROUGH ON MONDAY WITH THE POSSIBILITY OF STRONG
STORMS. ANOTHER COLD FRONT MAY PASS THROUGH THE REGION ON
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
10 PM UPDATE...EXPANDED THE DENSE FOG ADVISORY TO START SOME
ZONES EARLIER. IN THE MEANTIME...AM ALSO KEEPING A CLOSE EYE ON A
LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO THE HUDSON
VALLEY. WHILE CLOUD TOPS ARE WARMING SOMEWHAT OVER THE LAST HOUR
OR SO...THE LINE DOES APPEAR TO BE HOLDING TOGETHER FAIRLY WELL.
IF THIS LINE CONTINUES ON ITS CURRENT TRAJECTORY...THEY WILL
IMPACT THE WESTERN ZONES OF MASSACHUSETTS AS WELL AS PORTIONS OF
SOUTHERN NEW HAMPSHIRE. HARTFORD COUNTY CONNECTICUT MAY OR MAY NOT
BE IMPACTED. THE SOUTHERN END OF THE LINE LOOKS LIKE IT MAY JUST
BRUSH NORTHERN HARTFORD COUNTY.

SPC MESOANALYSIS SHOWS 500 TO 1500 J/KG OF MLCAPE ACROSS OUR
WESTERN ZONES. WHILE IT ALSO SHOWS STRONG SURFACE BASED CONVECTIVE
INHIBITION OVER OUR AREA...THIS EXTENDS WELL INTO NYS INTO THE
AREA WHERE STORMS ARE NOW. IN ADDITION...SURFACE BASED LI/S IN THE
-3 TO -5 RANGE CLEARLY SHOWS THERE/S PLENTY OF INSTABILITY ACROSS
THE WESTERN ZONES. AT THIS POINT...BELIEVE THIS WILL BE ENOUGH TO
KEEP AT LEAST HEAVY RAIN /PWATS 150 PERCENT OF NORMAL/ AND THUNDER
ACROSS THE WESTERN ZONES FOR A BRIEF PERIOD OF TIME. WILL HAVE TO
MONITOR FOR POTENTIALLY STRONGER STORMS WITHIN THE LINE.

HAVE RAISED THE POPS TO AT LEAST SLIGHT CHANCE WEST OF WORCESTER
AND CHANCE ON THE WESTERNMOST EDGES OF THE CWA.

JUICY AIRMASS IN PLACE WITH DEWPOINTS IN THE 60S AND NO CHANGE
OVERNIGHT. NIGHTTIME COOLING WILL ENCOURAGE THIS TO EXPAND...SO
MORE WIDESPREAD FOG/LOW CLOUDS EXPECTED.

TEMPERATURES ARE A BLEND OF MOS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
FRIDAY...
HUMID AIRMASS AND WATER TEMPS IN THE 50S WILL AGAIN MAINTAIN SOME
FOG AND STRATUS DURING THE MORNING ESPECIALLY ALONG THE SOUTH
COAST. THIS SHOULD THIN BY MIDDAY.

NAM BRINGS NORTHERN NEW ENGLAND FRONT SOUTH ACROSS MASSACHUSETTS
WHILE THE GFS MAINTAINS ITS POSITION ACROSS CENTRAL VT-NH. WITH
HIGH PRESSURE CENTERED OVER LABRADOR AND A SOUTH-SOUTHWEST FLOW
ALOFT...AM INCLINED TOWARD THE MORE NORTHERLY SOLUTION.

WARM ADVECTION AT 850 MB DRIVES STRONG INSTABILITY OVER SOUTHERN
NEW ENGLAND WITH MID LEVEL LAPSE RATES AT 7.25C/KM AND LIFTED
INDEX VALUES OF -5 TO -7. WIND FIELDS ARE MARGINAL...850 MB AT
20-25 KNOTS AND 500 MB AT 30-35 KNOTS...AND FAVOR THE CT VALLEY
AND SOUTHERN NH. JET DYNAMICS FAVOR NY-VT-NH. MEANWHILE...SOUTH
FLOW WILL BRING A BUFFERING MARINE FLOW INTO SOUTHERN AND EASTERN
PARTS OF OUR AREA.

WE WILL CONTINUE WITH LIKELY POPS FAR NORTHWEST CLOSEST TO THE
FAVORABLE JET DYNAMICS...AND CHANCE POPS IN AREAS NORTH AND WEST
OF BOSTON. WET BULB ZERO WILL BE 10-11 THOUSAND FEET...COULD BE
SOME HAIL ALTHOUGH WOULD PREFER THIS VALUE A LITTLE LOWER FOR
LARGE HAIL.

FRIDAY NIGHT...ANOTHER MILD HUMID NIGHT WITH MOIST FLOW OFF THE
OCEAN. EXPECT CONVECTION TO DIMINISH WITH SUNSET AND FOG/STRATUS
TO REGENERATE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...
  * WARM TEMPERATURES THROUGH MIDWEEK.
  * THUNDERSTORM CHANCES HIGHEST MONDAY AND WEDNESDAY.

DISCUSSION...
GFS AND ECMWF ARE IN RATHER GOOD AGREEMENT WITH TIMING AND
PLACEMENT OF SURFACE FRONTAL FEATURES AND INSTABILITY AREAS
THROUGH THE PERIOD. HAVE DISREGARDED THE NAM MODEL FOR SURFACE
FEATURES.

ON SATURDAY...THE NAM HAS THE WARM FRONTAL BOUNDARY DRAPED ACROSS
CENTRAL MASSACHUSETTS INSTEAD OF ACROSS NORTHERN NEW HAMPSHIRE AND
SOUTHERN MAINE. IT EVEN HAS A LOW PRESSURE DEVELOPING OFF OF CAPE
ANN WHICH KEEPS WINDS FROM THE NORTHEAST AND TEMPERATURES WOULD
NEVER GET OUT OF THE MID 50S. ARGGH...WE HOPE THAT IS NOT
RIGHT...AND WITH THE UPPER LEVEL FLOW ALL FROM THE SOUTH SOUTHWEST
IT DOES NOT SEEM PLAUSIBLE AT THIS TIME. SO...HAVE GONE WITH A
MAINLY GFS SOLUTION. EXPECT SOUTHERLY FLOW WILL CAUSE A LARGE AREA
OF FOG EARLY IN THE MORNING. OTHERWISE IT SHOULD BECOME PARTLY
SUNNY AND WARM WITH HIGHS 80-84 AWAY FROM THE COAST. ONLY CHANCE
OF THUNDERSTORMS SHOULD BE IN NW CT/WESTERN MA/SW NH IN THE
AFTERNOON/EVENING.

SUNDAY...ALMOST A CARBON COPY OF SATURDAY. EARLY MORNING FOG THEN
A GOOD DEAL OF SUNSHINE AND HIGHS IN LOW TO MID 80S. CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS IN THE NORTHWEST THIRD OF THE
AREA. HIGH PRESSURE RIDGES IN FROM THE OCEAN AND PROTECTS THE
SOUTHEAST PORTIONS OF THE AREA. FOR SUNDAY THROUGH MONDAY...USED A
BLEND OF MOSGUIDE AND BIAS CORRECTED MOSGUIDE GRIDS FOR DEWPOINTS
BECAUSE FELT THAT MOSGUIDE ALONE WAS TOO DRY.

MONDAY...EXPECTING THE POTENTIAL FOR SEVERE WEATHER MONDAY.
FOR SEVERAL MODEL RUNS...THERE HAS BEEN CONSISTENCY ABOUT A COLD
FRONT MOVING THROUGH SOUTHERN NEW ENGLAND AT THE TIME OF MAXIMUM
HEATING. AN UPPER LEVEL IMPULSE WILL BE MOVING THROUGH EARLIER IN
THE MORNING WHICH COULD CAUSE CLOUD DEBRIS AND CUT DOWN ON HEATING
BUT IF IT IS 6 HOURS LATER...IT WOULD ENHANCE THE THUNDERSTORM
POTENTIAL. GFS AND ECMWF SHOW TOTAL TOTALS INDICES WELL ABOVE 50 AND
LIFTED INDICES BELOW -7 ALONG WITH EHI BETWEEN 1 AND 2. WIND
FIELDS ARE NOT THAT STRONG BUT THE COLD FRONT SHOULD BE A
MECHANISM TO ORGANIZE STORMS INTO A LINE. WITH DEWPOINTS IN UPPER
60S THERE COULD BE VERY HEAVY DOWNPOURS WITH ANY STORMS. HAVE
INTRODUCED 40 TO 50 PCT POPS. IRONICALLY...ALTHOUGH WE ARE CALLING
THIS A COLD FRONT...IT IS MORE OF A WIND SHIFT LINE...SINCE
TUESDAY IS LIKELY TO BE WARMER THAN MONDAY.

TUESDAY...BRIEF HIGH PRESSURE AT SURFACE AND BUILDING UPPER RIDGE
SHOULD MAKE FOR A MOSTLY SUNNY AND VERY WARM DAY. IT COULD BE THE
WARMEST DAY OF THE SEASON WITH TEMPERATURES IN THE MID AND UPPER
80S. ONLY A SLIGHT CHANCE OF AN ISOLATED AFTERNOON
THUNDERSTORM...MAINLY IN WESTERN PORTIONS.

WEDNESDAY...A STRONG SHORT WAVE ALOFT WILL PASS TO OUR NORTH AND
A COLD FRONT WILL SWING THROUGH SOUTHERN NEW ENGLAND. SIMILAR TO
MONDAY...ALL CONVECTIVE INDICES ARE INDICATIVE OF THE POTENTIAL
FOR STRONG THUNDERSTORMS. HOWEVER...WIND FIELDS ARE FORECAST TO BE
MUCH STRONGER...WITH 50+ KNOTS AT 700 MB IN NH. THUS DAMAGING
WINDS WOULD BE POSSIBLE...BUT THAT IS A LONG WAY AWAY AT THIS
POINT.

THURSDAY...A RETURN TO SUNNY WEATHER WITH HIGHS IN THE 70S.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TONIGHT...IFR/LIFR CONDITIONS IN STRATUS CLOUDS AND DENSE FOG HAS
MOVED IN ALONG THE S COAST AT 23Z...ESPECIALLY ACROSS THE ISLANDS.
EXPECT LOW CLOUDS AND FOG TO MOVE IN ACROSS E MA/RI BY 04Z-05Z WITH
IFR-LIFR CONDITIONS. MAINLY VFR ELSEWHERE...WITH POCKETS OF MVFR
CIGS/VSBYS AFTER 06Z. HIGH CONFIDENCE.

FRIDAY...IFR/LIFR WILL IMPROVE TO VFR MOST LOCATIONS DURING THE
MORNING...BUT MAY LINGER ACROSS CAPE COD AND ISLANDS. BRIEF MVFR
CIGS/VSBYS IN SHOWERS AND SCATTERED TSTMS DURING THE AFTERNOON AND
EVENING...ESPECIALLY N AND W OF A LINE FROM MHT-BAF-BDL. HAIL/STRONG
WIND GUSTS POSSIBLE WITH THESE AFTERNOON STORMS. MEDIUM CONFIDENCE.

FRIDAY NIGHT...CONDITIONS LOWER AGAIN TO IFR-LIFR IN FOG AND LOW
CLOUDS. LOW PROBABILITY OF A LINGERING SHOWER OR THUNDERSTORM.
MEDIUM CONFIDENCE.

KBOS TERMINAL...VFR THROUGH AROUND 04Z...THEN EXPECT CONDITIONS TO
LOWER TO IFR IN FOG AND LOW CLOUDS. CONDITIONS IMPROVING TO VFR BY
AROUND 14Z-15Z FRIDAY. POTENTIAL FOR AFTERNOON/EVENING TSTMS
SHOULD REMAIN TO THE NORTH AND WEST OF THE AIRPORT...BUT WOULD
COVER THE APPROACHES IN THOSE DIRECTIONS. VFR CONDITIONS FRIDAY
NIGHT LOWER AGAIN TO IFR IN FOG AND LOW CLOUDS ESPECIALLY AFTER
MIDNIGHT. MEDIUM CONFIDENCE.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY AND SUNDAY...MEDIUM TO HIGH CONFIDENCE.  MAINLY VFR.
MVFR/IFR VSBYS IN FOG OVERNIGHT AND EARLY MORNING POSSIBLE.
CHANCE OF AFTERNOON AND EVENING TSRA IN SW NH AND WESTERN
MA WITH MVFR CONDITIONS.

MONDAY...MEDIUM CONFIDENCE. VFR. MEDIUM TO HIGH PROB MVFR IN TSRA.
LOW TO MEDIUM PROB OF IFR IN +TSRA.

TUESDAY...MEDIUM CONFIDENCE. VFR WITH WIDELY SCATTERED AFTERNOON
AND EVENING TSRA MAINLY WESTERN TERMINALS.

&&

.MARINE...
TONIGHT...
FOG AND LOW CLOUDS BECOME WIDESPREAD AGAIN WITH VSBYS BELOW 1
MILE. SOUTH TO SOUTHEAST SWELL WILL MAINTAIN 4 FOOT SEAS
ESPECIALLY ON THE OUTER WATERS...BUT CONDITIONS SHOULD REMAIN
BELOW SMALL CRAFT LEVELS.

FRIDAY...
SOUTH WIND CONTINUES WITH SOUTHEAST SWELL BUILDING SEAS. 5 FOOT
SEAS ARE POSSIBLE BY LATE IN THE DAY. A SMALL CRAFT ADVISORY FOR
SEAS MAY BE REQUIRED IN THE AFTERNOON.

FRIDAY NIGHT...
SOUTHEAST SWELL PERSISTS WITH 5 FOOT SEAS ON ALL OUTER WATERS. A
SMALL CRAFT ADVISORY FOR SEAS IS LIKELY.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

PERSISTENT SW FLOW MAY KEEP SEAS NEAR 5 FEET OVER THE OUTER WATERS
THROUGH THE WEEKEND. BECAUSE THERE IS A TENDENCY FOR THE WAVEWATCH
GUIDANCE TO BE A LITTLE TOO ROBUST IN THESE SITUATIONS...HAVE
TRIMMED THE 6 AND 7 FT SEA GUIDANCE TO 5 FT. WINDS COULD APPROACH
GUSTS TO 25 KNOTS SUNDAY OVER THE OUTER WATERS EAST OF THE
MASSACHUSETTS COAST. OTHERWISE...EXPECT WIND AND SEAS TO REMAIN
BELOW SCA LEVELS THROUGH TUESDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...DENSE FOG ADVISORY FROM 2 AM TO 9 AM EDT FRIDAY FOR CTZ004.
MA...DENSE FOG ADVISORY UNTIL 9 AM EDT FRIDAY FOR MAZ020>024.
     DENSE FOG ADVISORY FROM 2 AM TO 9 AM EDT FRIDAY FOR MAZ017>019.
NH...NONE.
RI...DENSE FOG ADVISORY UNTIL 9 AM EDT FRIDAY FOR RIZ003>008.
     DENSE FOG ADVISORY FROM 2 AM TO 9 AM EDT FRIDAY FOR RIZ001-002.
MARINE...NONE.

&&

SYNOPSIS...WTB/GAF
NEAR TERM...WTB/RLG
SHORT TERM...WTB
LONG TERM...GAF
AVIATION...WTB/EVT/GAF
MARINE...WTB/GAF
Hazardous weather outlook, May 26, 9:25 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1025 PM EDT THU MAY 26 2011

MAZ020>024-RIZ003>008-280230-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1025 PM EDT THU MAY 26 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ004-MAZ017>019-RIZ001-002-280230-
WINDHAM CT-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
1025 PM EDT THU MAY 26 2011

...DENSE FOG ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ003-MAZ005>007-012>016-NHZ012-280230-
TOLLAND CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-EASTERN HILLSBOROUGH NH-
1025 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY OF STRONG THUNDERSTORMS FRIDAY
AFTERNOON...MAINLY FROM THE CONNECTICUT VALLEY TO THE MERRIMACK
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002-MAZ002>004-008>011-026-NHZ011-015-280230-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1025 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

THERE IS A LOW PROBABILITY OF STRONG THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY OF STRONG THUNDERSTORMS FRIDAY
AFTERNOON...MAINLY FROM THE CONNECTICUT VALLEY TO THE MERRIMACK
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-280230-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1025 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

In the hours before

Special weather statement, May 26, 10:23 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1123 PM EDT THU MAY 26 2011

MAZ002-008-270415-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
1123 PM EDT THU MAY 26 2011

AT 1118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH AND PENNY SIZED HAIL ALONG A LINE EXTENDING FROM 42 MILES WEST OF
MIDDLEFIELD TO 41 MILES SOUTHWEST OF MIDDLEFIELD...OR ALONG A LINE
EXTENDING FROM 39 MILES SOUTHWEST OF NORTH ADAMS TO 32 MILES
NORTHWEST OF TORRINGTON...MOVING NORTHEAST AT 45 MPH.

THESE STORMS WILL MOVE INTO WESTERN FRANKLIN COUNTY AND POSSIBLY
WESTERN HAMPSHIRE COUNTY BETWEEN MIDNIGHT AND 1215 AM.

* SOME LOCATIONS AFFECTED INCLUDE...MIDDLEFIELD...WORTHINGTON...EAST
  WINDSOR...WILLIAMSBURG...ROWE...PLAINFIELD...MONROE...HEATH...
  HAWLEY...GOSHEN...CUMMINGTON...CHESTERFIELD...CHARLEMONT...BUCKLAND
  AND ASHFIELD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4240 7301 4266 7296 4268 7299 4270 7296
      4270 7302 4274 7303 4274 7278 4239 7272
      4231 7288 4233 7288 4235 7295 4230 7301
      4231 7303 4233 7307 4239 7307

KJC
Local storm report, May 26, 11:08 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1208 AM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     TSTM WND DMG     WORTHINGTON             42.42N  72.93W
05/27/2011                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON RIVER ROAD

1208 AM     HAIL             WORTHINGTON             42.42N  72.93W
05/27/2011  M0.88 INCH       HAMPSHIRE          MA   AMATEUR RADIO

&&

RLG

The radar

The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hampshire

When
May 26, 11:08 PM EST
Where
Hampshire County, Worthington Corners
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.420, -72.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305933.